Long-acting medications are widely used to provide convenient ways of managing diseases, but they may cause serious harm to patients when prescribed erroneously. We present a case of hypocalcaemia as a result of therapeutic duplication of 2 long-acting bisphosphonates prescribed within days of each other by different physicians. We describe how we prevented similar medication errors through improvements in medical informatics systems. This case emphasizes the need for enhancements in medical informatics systems to avoid therapeutic duplication of long-acting medications in the interest of patient safety.
From the *Department of Pharmacy, Keelung Chang Gung Memorial Hospital, Keelung;
†School of Pharmacy, Institute of Clinical Pharmacy and Pharmaceutical Sciences, College of Medicine, National Cheng Kung University;
‡Department of Pharmacy, National Cheng Kung University Hospital, Tainan;
§Department of Pharmacy, Linkou Chang Gung Memorial Hospital, Taoyuan; and
∥Section of Cardiology, Department of Internal Medicine, Keelung Chang Gung Memorial Hospital, Keelung, Taiwan.
Correspondence: Hui-Yu Chen, MS, Department of Pharmacy, Keelung Chang Gung Memorial Hospital, 222 Maijin Rd, Keelung, Taiwan (e-mail: firstname.lastname@example.org).
The authors disclose no conflict of interest.
S.C.S. and H.Y.C. had access to the data, and all authors took a role in writing the article.